Ohio, 2016

Damaging Wind in Ohio, July 13, 2016

July 13, 2016 · NWS PBZ · 1 event in 1 county or zone

Thunderstorm complex, associated with an upper level shortwave, moved into eastern Ohio and western Pennsylvania late on the 13th. While it was weakening, some wind damage was reported over Coshocton OH and in Clarion and Forest counties in PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorm complex, associated with an upper level shortwave, moved into eastern Ohio and western Pennsylvania late on the 13th. While it was weakening, some wind damage was reported over Coshocton OH and in Clarion and Forest counties in PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 5:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 13, 5:35 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
635 PM EDT WED JUL 13 2016

.SYNOPSIS...
Shower and thunderstorm chances will increase ahead of and along
a passing front on Thursday. Seasonable temperatures and less
humid conditions are expected for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Isolated thunderstorms will continue this evening under weak
forcing, with cap aloft generally limiting any strong/severe
potential. However a thunderstorm complex upstream over
IN/western OH, associated with an upper shortwave, is projected to
approach the forecast area by late evening. While these storms
have produced strong to severe storms, with plenty of instability
and modest shear, it remains in question whether the support for
strong storms will continue due to the late arrival to the upper
Ohio valley. This is emphasized by the Marginal Risk by SPC.
Regardless, have maintained high chance pops by late this
evening/tonight for what remains of the complex based on the
latest hi res model data. Only minor adjustments were needed based
on the latest satellite, radar, and hi res model trends.

Previous...
Mid-level trough axis will be nearly bi-secting our forecast area
by Thursday morning. Expect showers and possible thunderstorms to
be ongoing for the commute, primarily west of Pittsburgh. Exact
timing of the wave and resultant rain will directly impact the
ability to produce thunderstorms Thursday afternoon. Currently,
the best potential for stronger thunderstorms looks to be across
our southern zones where deeper instability and better shear
should reside. The forecast area remains in a day 2 Marginal risk
from SPC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Any remaining showers and storms will diminish Thursday evening
as stability increases and a shortwave exits east.
Isolated showers were maintained on Friday with the longwave
trough over the northeast but latest forecast soundings indicate
largely stable conditions so coverage should be minimal with a
focus across northern zones. Removed mention of precipitation
Saturday as high pressure builds from the west. Temperatures and
dewpoints were adjusted by blending in latest guidance which
brought values close to ensemble means.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry conditions and seasonal temperatures will continue Sunday as
high pressure remains the dominant feature. The longwave pattern
will amplify as a significant ridge builds over the central US.
This will result in northwesterly flow over the forecast area
through the first half of next week with periodic chances for
shower/storm activity as shortwaves propagate through the
longwave pattern. Temperatures will likely trend higher through
the end of the week as the aforementioned ridge begins to shift
east.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR should prevail early at most TAF locations as only a few
isolated showers exist across the forecast area, due to lack of
forcing. The isolated/scattered nature of thunderstorms precludes
them from further mention.

However, a shortwave is expected to arrive after 00z tonight.
This will bring additional rain chances and perhaps a few
thunderstorms with some restrictions possible.

.OUTLOOK /THURSDAY THROUGH SUNDAY/...
Restrictions are likely with the approach and passage of a front
Thursday/Thursday night and again Saturday with a crossing upper
trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 13, 2:42 AM EST, 18 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT WED JUL 13 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
342 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 13, 3:31 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT WED JUL 13 2016

OHZ069-132100-
MONROE-
431 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WOODSFIELD...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOODSFIELD...BEALLSVILLE...LEWISVILLE...ANTIOCH...
GRAYSVILLE AND LAINGS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3975 8128 3986 8101 3964 8087 3958 8120
TIME...MOT...LOC 2030Z 251DEG 21KT 3970 8115

CL
Special weather statement, Jul 13, 8:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT WED JUL 13 2016

OHZ048-140145-
COSHOCTON-
915 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COSHOCTON COUNTY...

AT 915 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
FRAZEYSBURG...OR 12 MILES WEST OF COSHOCTON...MOVING NORTHEAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COSHOCTON...WARSAW...NELLIE...BLISSFIELD...WALHONDING...COOPERDALE...
LAYLAND...CHILI AND NEW GUILFORD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4034 8219 4045 8200 4045 8175 4034 8169
      4016 8210 4017 8214 4023 8219 4024 8218
      4024 8220
TIME...MOT...LOC 0115Z 239DEG 30KT 4028 8210

CL

The radar

The Cleveland radar (KCLE), 117 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 13, 9:00 PM EST
Where
Coshocton County, 0.69 mi N of Keene
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.360, -81.870

Trained spotter reported trees down across portions of northwest Coshocton county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648254.